CME INDIA Case Presentation by Dr Anil Kumar, Neuropsychiatrist, Ranchi.
CME INDIA Case Study
Do you agree with his diagnosis?
Parkinson’s early onset on syndopa Plus tid and selgin 5 mg
Patient improved after stopping selgin and slight reduction of syndopa Plus Peak dose dyskinesia
Dr Ujjawal Roy, DM, Neuro, Ranchi:
Dr Sk Goenka, Begusarai: What do you suggest to give in long term?
Dr Anil Kumar pshy, Ranchi: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC2600052/
Dr D P Khaitan Gaya: How will you differentiate sir in between involuntary movement by Parkinson and Wilson disease without knowing the history?
Dr Anil Kumar pshy, Ranchi: These movements occurred after 2 years on above medication In Wilson primarily they may present with movement disorder. Reduction and frequent dosing of syndopa reduces movement disorders if not try amantadine
Dr S K Goenka, Begusarai: The 3 cardinal features of Parkinson’s are Bradykinesia, tremor and rigidity which are not seen in Wilsons.
Dr Anil Kumar pshy, Ranchi: Yes
Dr D P Khaitan Gaya: Interesting Case Thanks Sir 🙏
Dr Anil Kumar pshy, Ranchi: Safinamide (xiafinact) can be tried in such patients
Dr Ashok Kumar, DM Neuro, Ranchi: This is compatible with the diagnosis of Peak dose dyskinesia.
Diagnosis requires temporal relation to Levodopa doses. Confirmed by alterations in doses, timings, preparation or other medications. Here discontinuation of Selegiline, MAO B inhibitor, solved the problem.
History is important.
In PD patients, the gap between the Minimally effective level and Maximal tolerable level decreases slowly. On the one hand, more and more Levodopa is needed. On the other hand, even slight rise in its level causes dyskinesia.
Dr Ashutosh DNB, Bokaro: Sir I have a query… Does Dyskinesia occur so early in PD pt only after 2 yrs of levodopa therapy.. Bcoz on off phenomenon or wearing off effect or peak dose Dyskinesia occurs after 5 to 7 yrs of therapy
Dr Anil Kumar pshy, Ranchi: In younger patients dyskinesia occurs earlier
Dr Ashok Kumar, DM Neuro Ranchi: Dyskinesia in PD usually occurs later in the course after severe loss of nigrostriatal cells. But it can occur in clinically earlier stages also. After 5 years, dyskinesia may occur in 40% at some time. If you go back in time some patients may develop after 2 years as well. Another important observation is that. Peak dose dyskinesia is usually the first to appear.
Therefore, it can appear early. End of dose deterioration come later. While unpredictable ‘ on – off ‘ appear very late when post-synaptic cells are dependent upon Exogenous Levodopa only.
CME INDIA Learning Points [Medscape.com]
- By several months to years after the introduction of levodopa, many patients develop peak-dose dyskinesia consisting of choreiform, which is twisting/turning movements that occur when levodopa-derived dopamine levels are peaking.
- At this point, increasing dopamine stimulation is likely to worsen peak-dose dyskinesias, and decreasing dopamine stimulation may worsen Parkinson disease motor signs and increase off time.
- The therapeutic window lies above the threshold required to improve symptoms (on threshold) and below the threshold for peak-dose dyskinesia (dyskinesia threshold).
The therapeutic window narrows over time because of a progressive decrease in the threshold for peak-dose dyskinesia.
Discover CME INDIA:
- Explore CME INDIA Repository
- Examine CME INDIA Case Study
- Read History Today in Medicine
- Register for Future CMEs